Dear Dr. Heller,
I have been taking Paxil for about 3 years now...I have at times gone off the medicine for a few days to a week, due to lack of money to get a refill. Not only would I get anxiety attacks again from not taking it, but I experienced the "electro shock" feeling, nausea, tremors, hot flashes, cold chills, vision problems, including a "delay" in vision when I would turn my head, like it took a second for my brain to register what I was seeing after I turned my head or looked in a different direction, I also experienced sensitivity to light. The only thing I could do was lie down and stare straight ahead or close my eyes. These problems seemed to be worse in the evenings, at the end of the day.
I don't know why, but this is what I think...I would go to work and feel sick, nauseous, and would have the "electro shock" feeling, and "delayed vision" every once in a while, but I would hide it and not say anything, and just play it off like I was simply just sick...which I was. But at night, in the living room relaxing, watching TV with my roommate/boyfriend, is when it would all hit me much worse...like my body gave up trying to hide and deal with the symptoms, and every symptom would start getting worse, until I would have to call it a night at 8pm. I would explain to my boyfriend that I don't know first hand, but I would imagine this is what it feels like withdrawing from heroin.
I saw 20/20 last night, which showed a piece on Paxil withdrawal. I was amazed as I heard these other Paxil users describe the exact symptoms that I had experienced. Not only that, but the words they chose to describe it, like "electro shock" and "delayed vision"...these were the exact words I would say to my boyfriend, trying to describe the sensations that he had no comprehension of. I felt much better knowing I was not alone or crazy. But it also scared me. If this medicine is that powerful that it can effect me like that when I stop taking it, it must be a pretty darn powerful thing, it must be interacting with the chemicals in my brain in a really strong way. Now, I don't understand the chemistry behind the drug, but it scares me that something that powerful was and is being put into my body without me knowing exactly what it was and is doing.
I fear that I can't discontinue using it, not only because of the side effects from withdrawal...which I could probably suffer through if I needed to....but my anxiety and panic attacks were and are so strong when I'm not on it, it really has helped in that way. But I wonder if there is any other medicines that would help just as much, or if any medicine I take is going to have similar symptoms from withdrawal. I guess I'm wondering if I need to be concerned about taking Paxil. I saw a representative from the maker of Paxil, dismissing the symptoms these people were describing, saying they are just experiencing panic attacks from stopping taking the medicine, which I thought was kind of fishy. Are these withdrawal symptoms so strong in order to make it harder for the patient to stop, so that they will keep using the drug? Apparently no one knew about the potential of these serious withdrawal symptoms, or we would have been told about them. I'm afraid there may be more adverse side effects with the drug that they haven't yet discovered or told us about.
Thanks so much for your time.
Except for Prozac, all the SSRI medications can have significant withdrawal symptoms.
Many authorities recommend switching to Prozac first because it doesn't have the
withdrawal symptoms because it slowly leaves the body. The withdrawal symptoms are highly
unpleasant, but not dangerous.
If the underlying conditions like panic disorder remain, then quitting the medication will bring those symptoms back. It's similar to birth control pills. If a woman had irregular cycles before the pill, and then the pill straightens out the periods, when the woman quits the pill she goes back to the irregular cycles. Many women incorrectly assume there was a problem with "withdrawal" of the birth control pills.